Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 6, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Apr 23, 1997, 11:52 AM EDT for Osceola County, Florida. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 23, 1997, 11:52 AM EDT (15:52 UTC)
- Expired
- Apr 23, 1997, 12:55 PM EDT
- In force
- 63 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Osceola County, FL
The radar
The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 12:49 PM EDT | Thunderstorm Wind | Kissimmee, FL | Strong thunderstorm winds blew trees on to a mobile home, and destroyed a service station canopy. |
| Apr 23, 12:49 PM EDT | Thunderstorm Wind | Kissimmee, FL | Strong thunderstorm winds blew trees on to a mobile home, and destroyed a service station canopy. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 8:00 AM EDT | Tornado Watch | SPC | 6 hr |
| Apr 23, 11:45 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 3.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2247 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 231552 RRA SVRMLB FLC097-231655- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 1152 AM EDT WED APR 23 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1255 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...OSCEOLA COUNTY AT 1150 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM FROM INTERCESSION CITY TO JUST SOUTH OF THE ORLANDO INTERNATIONAL AIRPORT. THE STORMS WERE MOVING EAST-NORTHEAST AT 35 MPH AND WILL AFFECT AREAS FROM LAKE TOHO TO KISSIMMEE TO ST. CLOUD THROUGH 1230 PM. DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. REMEMBER...A TORNADO WATCH IS ALSO IN EFFECT FOR OSCEOLA COUNTY. TORNADOES CAN DEVELOP WITH LITTLE ADVANCE WARNING. SEEK SHELTER NOW...THIS IS A VERY DANGEROUS STORM. SPRATT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:40 AM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 23, 9:40 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 940 AM EDT WED APR 23 1997 CFL TURN IN THE BARREL. STRONG CONVECTION CONTINUES WITHIN TOR BOX AND WILL CONTINUE THRU PERIOD. TRACKING A PERSISTENT TORNADIC THUNDERSTORM ACROSS VOLUSIA COUNTY WITH SEVERAL REPORTS OF LARGE HAIL DURING PAST HOUR. INDIVIDUAL CELLS AHEAD OF LARGER SQUALL APPEAR TO BE THE STORMS OF CONCERN AS THEY TAKE ADVANTAGE OF FRESH INSTABILITY OF THE LOCAL ATMOSPHERE. NEXT CONCERN IS LANDFALLING STORMS ON WEST COAST AS CURRENTLY SHOW BULGES AND KINKS IN THE LINE. SVR/TOR WILL BEGIN TO APPROACH ECFL FROM WEST DURING NEXT TWO HOURS. CURRENT FORECAST REASONABLE.
In the hours before
Special weather statement, Apr 23, 6:02 AM EDT, 5 hours 50 minutes before
FLZ041-044>047-053-054-058-059-064-501-231130- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 605 AM EDT WED APR 23 1997 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY... A COLD FRONT WAS LOCATED OVER THE WESTERN FLORIDA PANHANDLE THIS MORNING AND IS FORECAST TO MOVE INTO CENTRAL FLORIDA DURING THE DAY. ASSOCIATED DISTURBED WEATHER WITH THIS SYSTEM HAS ALREADY RESULTED IN SEVERE WEATHER ACROSS PARTS OF ALABAMA AND GEORGIA YESTERDAY AS WELL AS OVERNIGHT...AND IS EXPECTED TO CONTINUE AS THE FRONT MOVES SOUTHWARD THROUGH THE FLORIDA PENINSULA. AS A RESULT...STRONG THUNDERSTORMS HAVE FORMED AHEAD OF THE FRONT. ALTHOUGH THE SURFACE LOW PRESSURE CENTER WILL MOVE NORTHEAST TOWARDS THE MID-ATLANTIC STATES...THE FRONT WILL STILL BE CAPABLE OF PRODUCING STRONG THUNDERSTORMS IN NORTH AND CENTRAL FLORIDA. IN FACT...SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AS THE SYSTEM MOVES THROUGH THE AREA DURING DAYTIME HEATING. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. SHORT-LIVED TORNADOES ARE ALSO A POSSIBILITY. EAST CENTRAL FLORIDA SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ON THE ALERT AND READY TO QUICKLY ACTIVATE TODAY. STORMS WILL ENTER CENTRAL FLORIDA DURING THE MORNING AND INTENSIFY INTO THE EARLY AFTERNOON. THE SEVERE WEATHER THREAT WILL DIMINISH BY LATE AFTERNOON. MARINE INTERESTS...STRONG THUNDERSTORMS WILL APPROACH NORTHERN SECTIONS OF THE MARINE AREA NEAR DAYTONA BEACH THIS MORNING...LIKELY IN THE FORM OF A BROKEN SQUALL LINE. INDIVIDUAL STORMS WILL MOVE OFFSHORE AS THE SYSTEM ITSELF MOVES SOUTHEAST...REACHING THE SOUTH MARINE AREA NEAR JUPITER INLET BY LATE AFTERNO.ON. MARINERS SHOULD BE ADVISED...SPECIAL MARINE WARNINGS FOR CONVECTIVE GUSTS GREATER THAN 35 KTS WILL BE LIKELY TODAY. SHARP
Special weather statement, Apr 23, 6:05 AM EDT, 5 hours 47 minutes before
FLZ041-044>047-053-054-058-059-064-501-231130- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 605 AM EDT WED APR 23 1997 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY... A COLD FRONT WAS LOCATED OVER THE WESTERN FLORIDA PANHANDLE THIS MORNING AND IS FORECAST TO MOVE INTO CENTRAL FLORIDA DURING THE DAY. ASSOCIATED DISTURBED WEATHER WITH THIS SYSTEM HAS ALREADY RESULTED IN SEVERE WEATHER ACROSS PARTS OF ALABAMA AND GEORGIA YESTERDAY AS WELL AS OVERNIGHT...AND IS EXPECTED TO CONTINUE AS THE FRONT MOVES SOUTHWARD THROUGH THE FLORIDA PENINSULA. AS A RESULT...STRONG THUNDERSTORMS HAVE FORMED AHEAD OF THE FRONT. ALTHOUGH THE SURFACE LOW PRESSURE CENTER WILL MOVE NORTHEAST TOWARDS THE MID-ATLANTIC STATES...THE FRONT WILL STILL BE CAPABLE OF PRODUCING STRONG THUNDERSTORMS IN NORTH AND CENTRAL FLORIDA. IN FACT...SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AS THE SYSTEM MOVES THROUGH THE AREA DURING DAYTIME HEATING. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. SHORT-LIVED TORNADOES ARE ALSO A POSSIBILITY. EAST CENTRAL FLORIDA SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ON THE ALERT AND READY TO QUICKLY ACTIVATE TODAY. STORMS WILL ENTER CENTRAL FLORIDA DURING THE MORNING AND INTENSIFY INTO THE EARLY AFTERNOON. THE SEVERE WEATHER THREAT WILL DIMINISH BY LATE AFTERNOON. MARINE INTERESTS...STRONG THUNDERSTORMS WILL APPROACH NORTHERN SECTIONS OF THE MARINE AREA NEAR DAYTONA BEACH THIS MORNING...LIKELY IN THE FORM OF A BROKEN SQUALL LINE. INDIVIDUAL STORMS WILL MOVE OFFSHORE AS THE SYSTEM ITSELF MOVES SOUTHEAST...REACHING THE SOUTH MARINE AREA NEAR JUPITER INLET BY LATE AFTERNOON. MARINERS SHOULD BE ADVISED...SPECIAL MARINE WARNINGS FOR CONVECTIVE GUSTS GREATER THAN 35 KTS WILL BE LIKELY TODAY. SHARP
Special weather statement, Apr 23, 10:38 AM EDT, 1 hour 14 minutes before
FLZ041-044>047-053-054-058-059-064-501-231630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1040 AM EDT WED APR 23 1997 ...TORNADOES WILL OCCUR OVER PARTS OF CENTRAL FLORIDA.... A VIGOROUS SQUALL LINE OF THUNDERSTORMS WAS AHEAD OF AN APPROACHING COLD FRONT THAT IS MOVING THROUGH CENTRAL FLORIDA TODAY. THE LOCAL ATMOSPHERE IS PRIME FOR SEVERE WEATHER. DAMAGING WINDS...LARGE HAIL...AND TORNADOES ARE CERTAIN THROUGH THE EARLY AFTERNOON. AGAIN...SEVERE WEATHER IS CERTAIN! A TORNADO WATCH WILL CONTINUE FOR MOST OF CENTRAL FLORIDA THROUGH 2PM. ALL SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED AND MAKE DECISIONS ACCORDINGLY. MANY WARNINGS HAVE ALREADY BEEN ISSUED AND MORE ARE EXPECTED. DAMAGING WEATHER IS EXPECTED IN LAKE COUNTY AND WILL RAPIDLY PUSH EAST INTO ORANGE AND SEMINOLE COUNTIES...AND EASTWARD. EAST CENTRAL FLORIDA RESIDENTS SHOULD BE PREPARED TO PUT THEIR FAMILY OPERATIONS PLAN INTO OPERATION. BUISNESS AND SCHOOLS SHOULD REVIEW TORNADO SAFETY RULES AND REMAIN ALERT FOR POSSIBLE WARNINGS IN THEIR AREA. THIS IS DANGEROUS SITUATION! MARINE INTERESTS...LOCAL MARINERS SHOULD CONSIDER NOT VENTURING OFFSHORE UNTIL THESE STORMS PASS. BOATERS ALREADY OFFSHORE SHOULD LOOK TO THEIR WESTERN SKY AS STORMS WILL MOVE OFFSHORE. PLEASE WEAR APPROVED FLOATATION DEVICES!. SHARP
Special weather statement, Apr 23, 10:39 AM EDT, 1 hour 13 minutes before
FLZ041-044>047-053-054-058-059-064-501-231630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1039 AM EDT WED APR 23 1997 ...TORNADOES WILL OCCUR OVER PARTS OF CENTRAL FLORIDA.... A VIGOROUS SQUALL LINE OF THUNDERSTORMS WAS AHEAD OF AN APPROACHING COLD FRONT THAT IS MOVING THROUGH CENTRAL FLORIDA TODAY. THE LOCAL ATMOSPHERE IS PRIME FOR SEVERE WEATHER. DAMAGING WINDS...LARGE HAIL...AND TORNADOES ARE CERTAIN THROUGH THE EARLY AFTERNOON. AGAIN...SEVERE WEATHER IS CERTAIN A TORNADO WATCH WILL CONTINUE FOR MOST OF CENTRAL FLORIDA THROUGH 2PM. ALL SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED AND MAKE DECISIONS ACCORDINGLY. MANY WARNINGS HAVE ALREADY BEEN ISSUED AND MORE ARE EXPECTED. DAMAGING WEATHER IS EXPECTED IN LAKE COUNTY AND WILL RAPIDLY PUSH EAST INTO ORANGE AND SEMINOLE COUNTIES...AND EASTWARD. EAST CENTRAL FLORIDA RESIDENTS SHOULD BE PREPARED TO PUT THEIR FAMILY OPERATIONS PLAN INTO OPERATION. BUSINESSES AND SCHOOLS SHOULD REVIEW TORNADO SAFETY RULES AND REMAIN ALERT FOR POSSIBLE WARNINGS IN THEIR AREA. THIS IS DANGEROUS SITUATION MARINE INTERESTS...LOCAL MARINERS SHOULD CONSIDER NOT VENTURING OFFSHORE UNTIL THESE STORMS PASS. BOATERS ALREADY OFFSHORE SHOULD LOOK TO THEIR WESTERN SKY AS STORMS WILL MOVE OFFSHORE. PLEASE WEAR APPROVED FLOATATION DEVICES. SHARP
Special weather statement, Apr 23, 10:40 AM EDT, 1 hour 12 minutes before
FLZ041-044>047-053-054-058-059-064-501-231630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1040 AM EDT WED APR 23 1997 ...TORNADOES WILL OCCUR OVER PARTS OF CENTRAL FLORIDA.... A VIGOROUS SQUALL LINE OF THUNDERSTORMS WAS AHEAD OF AN APPROACHING COLD FRONT THAT IS MOVING THROUGH CENTRAL FLORIDA TODAY. THE LOCAL ATMOSPHERE IS PRIME FOR SEVERE WEATHER. DAMAGING WINDS...LARGE HAIL...AND TORNADOES ARE CERTAIN THROUGH THE EARLY AFTERNOON. AGAIN...SEVERE WEATHER IS CERTAIN A TORNADO WATCH WILL CONTINUE FOR MOST OF CENTRAL FLORIDA THROUGH 2PM. ALL SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED AND MAKE DECISIONS ACCORDINGLY. MANY WARNINGS HAVE ALREADY BEEN ISSUED AND MORE ARE EXPECTED. DAMAGING WEATHER IS EXPECTED IN LAKE COUNTY AND WILL RAPIDLY PUSH EAST INTO ORANGE AND SEMINOLE COUNTIES...AND EASTWARD. EAST CENTRAL FLORIDA RESIDENTS SHOULD BE PREPARED TO PUT THEIR FAMILY OPERATIONS PLAN INTO OPERATION. BUISNESS AND SCHOOLS SHOULD REVIEW TORNADO SAFETY RULES AND REMAIN ALERT FOR POSSIBLE WARNINGS IN THEIR AREA. THIS IS DANGEROUS SITUATION MARINE INTERESTS...LOCAL MARINERS SHOULD CONSIDER NOT VENTURING OFFSHORE UNTIL THESE STORMS PASS. BOATERS ALREADY OFFSHORE SHOULD LOOK TO THEIR WESTERN SKY AS STORMS WILL MOVE OFFSHORE. PLEASE WEAR APPROVED FLOATATION DEVICES. SHARP
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:40 AM EDT | Tornado Warning | MLB | Volusia | 45 min |
| Apr 23, 9:22 AM EDT | Tornado Warning | MLB | Volusia | 33 min |
| Apr 23, 9:43 AM EDT | Severe Thunderstorm Warning | MLB | Volusia | 62 min |
| Apr 23, 9:56 AM EDT | Severe Thunderstorm Warning | MLB | Lake | 94 min |
| Apr 23, 10:10 AM EDT | Tornado Warning | MLB | Volusia | 45 min |
| Apr 23, 10:17 AM EDT | Tornado Warning | MLB | Lake, Orange | 63 min |
| Apr 23, 10:29 AM EDT | Tornado Warning | MLB | Volusia | 66 min |
| Apr 23, 10:38 AM EDT | Tornado Warning | MLB | Seminole | 57 min |
| Apr 23, 11:10 AM EDT | Severe Thunderstorm Warning | MLB | Brevard | 60 min |
| Apr 23, 11:22 AM EDT | Severe Thunderstorm Warning | MLB | Orange, Seminole | 28 min |
| Apr 23, 11:44 AM EDT | Tornado Warning | MLB | Orange | 61 min |
| Apr 23, 12:27 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 58 min |
| Apr 23, 12:51 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Osceola | 64 min |
| Apr 23, 1:20 PM EDT | Tornado Warning | MLB | Indian River | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.